Missouri, 2009Funnel Cloud in Missouri, July 30, 2009
July 30, 2009 · NWS PAH · 1 event in 1 county or zone
An area of showers occurring northwest of a surface low pressure center over Tennessee produced a funnel cloud. The funnel cloud was unusual in that it was not associated with a thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers occurring northwest of a surface low pressure center over Tennessee produced a funnel cloud. The funnel cloud was unusual in that it was not associated with a thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 2:20 PM CST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 30, 2:20 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CDT THU JUL 30 2009
.DISCUSSION...
ANOTHER FRUSTRATING FORECAST WITH POPS/HEAVY RAINFALL THE PRIMARY
CONCERN.
HAVE HAD A HARD TIME GENERATING INSTABILITY DUE TO LACK OF
INSOLATION TODAY. ONLY EXCEPTION IS ALONG I-64 WHERE STRONG SHOWERS
AND A FEW THUNDERSTORMS HAVE DEVELOPED AND HAVE PRODUCED LOCALLY
HEAVY RAINFALL. THIS ACTIVITY IS ON THE PERIPHERY OF THE THICKER
CLOUD SHIELD...AND NEAR THE OLD FRONTAL BOUNDARY.
NOT SURE HOW LONG THIS ACTIVITY WILL LINGER...BUT FEEL THAT THE
RADAR FOCUS WILL SHIFT TO THE SOUTH BY SUNSET...WHERE WIDESPREAD
SHOWERS ARE CURRENTLY ENTERING SOUTHEAST MISSOURI. THESE SHOWERS ARE
EXPECTED TO PRODUCE A SWATH OF HEAVY RAINFALL TONIGHTACROSS THE
SOUTHERN THIRD OF THE AREA IN THE DEFORMATION ZONE TO THE NORTH OF
THE MCV.
GIVEN THE LACK OF LIGHTNING ACTIVITY IN ARKANSAS TODAY...AND THE
INABILITY TO GET DEVELOPMENT OVER SOUTHERN PORTIONS OF THE AREA
TODAY...WILL MENTION SHOWERS WITH A LESSER CHANCE OF THUNDERSTORMS
TONIGHT. WITHOUT WIDESPREAD THUNDERSTORMS FEEL THAT THE RAIN RATES
WILL NOT BE SUFFICIENT FOR FLASH FLOODING...SO WILL NOT BE ISSUING
AN ADVISORY AT THIS TIME. 1-1.5 INCHES OF RAINFALL WILL BE POSSIBLE
NEAR THE TENNESSEE BORDER...BUT AM EXPECTING IT TO FALL STEADILY FOR
SEVERAL HOURS.
MODELS CONTINUE TO PUSH THE PRECIPITATION OUT OF THE AREA BY 12Z
FRIDAY...SO HAVE REMOVED THE MORNING POP FOR TOMORROW. DRY
CONDITIONS EXPECTED THROUGH FRIDAY NIGHT...BUT THE MODELS ARE
TRENDING FASTER WITH THE NEXT SYSTEM OVER THE WEEKEND. THE 12Z NAM
IS AND HAS BEEN FASTER THAN THE GFS IN BRINGING NEXT ROUND OF
PRECIPITATION TO THE REGION...AND WITH THE OVERALL TREND TOWARD
FASTER ARRIVAL HAVE FOLLOWED IT PRETTY CLOSELY. NOW HAVE SMALL POP
SATURDAY MORNING IN SOUTHEAST MISSOURI...WITH CHANCES THROUGHOUT THE
AREA IN THE AFTERNOON. THIS IS IN LINE WITH HPC/S QPF FORECAST.
SHOULD SEE A GOOD CHANCE OF PRECIPITATION SATURDAY NIGHT AS A COLD
FRONT AND UPPER LEVEL STORM SYSTEM MOVE THROUGH. THE GFS IS QUICK TO
PUSH THE PRECIPITATION OUT OF THE AREA SATURDAY NIGHT...WHILE THE
NAM AND 09Z SREF LINGER IT INTO SUNDAY MORNING. GENERALLY FOLLOWED
THE NAM AND LEFT A CHANCE POP IN THE SOUTHEAST SUNDAY MORNING.
INTO NEXT WEEK...THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT IN
KEEPING THE AREA DRY SUNDAY NIGHT AND MONDAY...BEFORE MORE POPS
ENTER THE FORECAST MONDAY NIGHT AND TUESDAY...AS ANOTHER COLD FRONT
SLIPS THROUGH THE REGION. THE 00Z ECMWF...WHICH IS FAVORED BY
HPC...LINGERS THIS BOUNDARY NEAR THE MISSISSIPPI RIVER WEDNESDAY
INTO THURSDAY...AS THE UPPER RIDGE STARTS TO BUILD BACK NORTHEAST
TOWARD THE REGION. THIS WILL MEAN THE POTENTIAL FOR A RETURN OF HOT
WEATHER BY THE END OF NEXT WEEK...BUT ALSO A CONTINUATION OF SMALL
POPS WEDNESDAY THROUGH THURSDAY.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND...BEFORE A
MODEST WARM UP IS FORECAST NEXT WEEK. ONCE AGAIN THIS WILL BE HIGHLY
DEPENDENT ON PRECIPITATION TIMING/LOCATION. GENERALLY STAYED WITHIN
RANGE OF AVAILABLE GUIDANCE THROUGHOUT THE FORECAST.
&&
.AVIATION...
PREDOMINANT PRECIP UNTIL MDNGT WITH OCNL TS ALL SITES. HAVE INTRO A
FEW GUSTS THIS AFTN. KEEP CIGS MVFR ALL SITES WITH PSBL IFR FOG AND
CIGS FOR A FEW HOURS AROUND SUNRISE FOR KCGI. OTHERWISE WIDESPREAD
VFR BR ACROSS THE AREA. CIGS AND VSBYS WILL GO VFR AFTER 14Z FRI ALL
SITES...ALONG WITH A NORTHWEST FLOW.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...DRS
AVIATION...KH
Hazardous weather outlook, Jul 30, 2:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT THU JUL 30 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
355 PM CDT THU JUL 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LARGE AREA OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL
OVERSPREAD THE AREA FROM THE SOUTHWEST THROUGH SUNSET. HEAVY
RAINFALL...1 TO 2 INCHES...WILL BE POSSIBLE THROUGH THE NIGHT
MAINLY ACROSS WEST KENTUCKY NEAR THE TENNESSEE BORDER. THE
PRECIPITATION IS EXPECTED TO COME TO AN END FROM WEST TO EAST...AND
SHOULD BE EAST OF THE AREA BY SUNRISE. SOME NUISANCE FLOODING
ISSUES MAY DEVELOP FROM THE PROLONGED HEAVY RAINS...BUT
SIGNIFICANT FLASH FLOODING IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY THROUGH SUNDAY
MORNING...AND AGAIN FROM MONDAY THROUGH WEDNESDAY. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED DURING EITHER PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY REPORTS OF
HEAVY RAINFALL OR FLOODING PROBLEMS WOULD BE GREATLY APPRECIATED.
DRS
Funnel Cloud, Butler
- When
- July 30, 6:00 PM CST to 6:20 PM CST
- Where
- Butler County, 6 mi SW of Fisk
- Reported by
- Trained Spotter
- Coordinates
- 36.719, -90.297
A trained spotter observed and photographed a funnel cloud extending from a small wall cloud of a shower. The spotter watched it dissipate and reform over a 20-minute period. At times, several small vortices could be seen circling the main funnel.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Tornado and Flash Flood in Tennessee, July 30, 2009$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176547.